Jump to content
Acne.org
Sign in to Follow  
  • entry
    1
  • comments
    0
  • views
    774

About this blog

Quest to be Clear

Entries in this blog

 

Where to begin...

As an acne fighter for the last 10+ years, I feel like I am constantly trying some new cleanser, prescription medication, diet, etc. I have had many (mostly short term) successes with my skin, but I feel that those short-lived periods of clear skin just make the inevitable regressions even more devastating. I have decided to start this blog to help keep track of the progress of my latest acne-fighting fads, and hopefully get a better idea of what works and what doesn’t work for my skin. I’m also hoping that my trials and errors might help to save someone else a little bit of guess work; although, I know every person’s skin is different (which makes this condition even more annoying!). My story: The beginning: I started getting typical teenage acne at the age of 13 or 14. Throughout my teenage years, my face was never too bad, but I usually had at least one cystic type pimple, papule or whatever you want to call it and lots of small white heads that would stay right under the surface of my skin. Being a girly girl (and a perfectionist), I learned quickly how to camouflage my acne with makeup. I also dealt with back and chest acne, which was much more upsetting to me than my face. Luckily, my chest cleared by the age of 16, but my back acne never has cleared up completely. As far as treatment in my teens, I used all of the drugstore basics: mainly Neutrogena acne cleanser and Clearasil spot treatment (which I used all over). Now: I am almost 25, and I still deal with breakouts, but I am starting to understand my triggers a little better. I know my number 1 trigger is hormones. I am always plagued with 3-5 large pimples during the 2 weeks prior to starting my period. As soon as I start my period, my skin will clear up almost completely for another couple of weeks. My number 2 trigger is stress. It never fails that right before a date, I will end up with a massive pimple somewhere on my face! My skin seriously has the worst sense of humor. Number 3 trigger is my diet. Whenever I eat lots of sweets, I will ALWAYS end up with a breakout. It’s the worst, because I have such a sweet tooth. As I mentioned before, I do still have back acne at times. It is usually just one or two pimples when I have a breakout, but they are big and ugly enough to keep me from wearing tanks and strapless tops sometimes. I have even avoided pool parties over the years, which is kinda sad. Needless to say, I am so tired of these stupid bumps getting in the way of me living my life! About 10 months ago, I started seeing a dermatologist. She put me on Doxycycline (50mg pill once a day), Retin-A Micro .04 gel at night and Benzaclin cream in the morning. It took me about 4 months for my skin to get used to the Retin-A/Benzaclin combination, but after that, my skin was so much better. My skin tone was much more even, and I was only getting 1-2 papules (if that) right before my period. I was in heaven until about a month ago. I had heard of some people having problems handling doxy, but I figured that after several months of being on it, I would have experienced any side effects. Wrong! About 6 weeks ago, I started getting a little sick after eating ice cream. I really didn’t think much of it at first, but it then progressed to even my morning cereal making me nauseated. Soon enough, I was full-blown lactose intolerant! I couldn’t even handle butter on bread without running a fever and being sick to my stomach for an hour or two. It took me a few weeks to make the connection between my sudden onset of stomach problems and the doxycycline, but as soon as I did, it all made sense. Over time, the doxy can reduce the amount of good bacteria (flora) in your digestive system, which makes it difficult to digest foods (especially dairy). I had done some research on this when I first started on the antibiotic, so I was always taking probiotic supplements. For me, I guess that wasn’t enough. Right then, I stopped taking the doxycycline and set up an appointment with my dermatologist. I met with my derm yesterday, and she thinks my stomach should return to normal within a month or two. Ugh! I have now been off the doxy for about a week and a half, and I already have 3 giant pimples on my face! My doctor is now recommending spironolactone. After reading lots of reviews today, I think maybe it isn’t such a bad idea since my breakouts are mostly hormone related. As with other acne medications, there do seem to be quite a few potential side effects. I guess I will have to avoid eating excessive amounts of potassium-rich foods, such as bananas (which I am allergic to), potatoes, raisins, and the list goes on… I will also have to start getting blood tests every few months to check my potassium levels, AND since spironolactone is a blood pressure medication, I will have to keep an eye on my BP to make sure it doesn’t get too low. With all of that being said, if I do react well to the spiro and do not have any horrible side effects, it is a medication that can be taken long term (unlike antibiotics), so that is promising. I think I will go ahead and pick up the Spirolactone from the pharmacy today and see how it goes. Sorry about the novel! I will post again soon with a shorter update.

pixieli

pixieli

09/18/2011

Sign in to Follow  
×